Deaths lead to FDA public advisory on EDTA mix-up

January 18, 2008

FDA issues advisory on edetate disodium

Several children and adults have died after mistakenly receiving edetate disodium (Na2EDTA) rather than edetate calcium disodium (CaEDTA) to reduce high levels of lead in their blood. According to a CDC report, administration of edetate disodium, a rarely used emergency treatment for hypercalcemia, resulted in severe hypocalcemia in these patients, which led to their deaths. Edetate calcium disodium, on the other hand, is still used to reduce lead levels in cases of severe lead poisoning. Due to the similarity in names and the potential for severe adverse events if confused for each other, the FDA and CDC suggest pharmacies evaluate their need to keep edetate disodium in stock at their facility, since less toxic alternatives for treating hypercalcemia are now available. The agencies remind pharmacists that only edetate calcium disodium should be used to treat lead poisoning and the two different products should never be referred to simply as "EDTA." Full product names should be used. The public advisory can be accessed online at